In the summer of 2011, the FDA issued a new recommendation: that “Celexa should no longer be used at doses greater than 40 mg.”1
Dr Steven Moffic recently wrote about that recommendation in one of his blogs on www,PsychiatricTimes.com.2 He commented, “I was caught completely unprepared. Not only had I not heard about the warning directly, but nothing had been mentioned in any of my ongoing sources of clinical information. So, I wondered. . . how did this emerge after citalopram(Drug information on citalopram) being on the market since 1998? Why, even as recently as 2006, did the STAR*D algorithm put citalopram as the sole recommended initial medication for nonpsychotic depression?”2
Dr Moffic also asked: “Should the warning be taken seriously? Why do so few psychiatrists seem to know about it? And why do we find out about important side effects long after psychiatric medications become available?”
Here, Dr. Moffic explores the ramifications.
A Tenured Professor of Psychiatry and Behavioral Medicine and Family and Community Medicine at the Medical College of Wisconsin, Dr Moffic recently joined the editorial board of Psychiatric Times.
1. Federal Drug Administration. FDA Drug Safety Communication: Abnormal heart rhythms associated with high doses of Celexa (citalopram hydrobromide). August 24, 2011. http://www.fda.gov/Drugs/DrugSafety/ucm269086.htm. Accessed December 22, 2011.
2. Moffic S. What citalopram tells us about prescribing practices. Psychiatr Times. October 2, 2011. http://www.psychiatrictimes.com/blog/couchincrisis/content/article/10168/1965991. Accessed December 22, 2011.